Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 66, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2001, 3:31 PM EDT for Marlboro County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 3:31 PM EDT (19:31 UTC)
- Expired
- Aug 18, 2001, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Hail 1 | Wallace, SC | Spotter reported quarter size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1407 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
376 WUUS52 KILM 181933 SVRILM SCC069-182015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 331 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 415 PM EDT * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS OVER WALLACE...OR ABOUT 5 MILES NORTHEAST OF CHERAW...MOVING EAST NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... BROWNSVILLE AT 340 PM EDT DUNBAR AT 350 PM EDT CLIO AT 355 PM EDT MCCOLL AT 410 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ DCH LAT...LON 3477 7994 3431 7964 3464 7946 3505 7964
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:35 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 18, 1:35 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 135 PM EDT SAT AUG 18 2001 WV IMAGERY SHOWS SE U.S. IN TRANSITION FROM BERMUDA RIDGE TO BROAD TROFINESS AROUND MAIN UPR LOW IN WRN GREAT LAKES. WEAK CONVECTIVELY INDUCED RIPPLES SHOWING UP OVER SE GA AND LOWER MS RIVER VALLEY...WITH BETTER DEFINED VORT MOVING ESE ACROSS CENTRAL/SRN PLAINS. MSAS ANALYSIS SHOWS BERMUDA HIGH...WITH PIEDMONT TROF LIGHTING UP NICELY SINCE NOON LOCAL TIME. GREATEST DIFFICULTY IN THIS FCST IS TRYING TO TIME UPPER FEATURES TO NAIL DOWN POPS. MODELS DO NOT HAVE THE GREATEST HANDLE ON THE CONVECTIVELY INDUCED VORT MAXES...WHICH WILL BE MAIN PLAYERS TONITE AND EARLY SUN. FIRST PERIOD POP WILL BE LAST MIN CALL BASED ON ONGOING ACTIVITY AT PRESS TIME. TEMPS AOA GUIDANCE DUE TO VERY JUICY LOW LEVELS. FEATURE OUT OF SRN PLAINS SWINGS ACROSS LATE SUN. AVN HOLDS IT TOGETHER MUCH BETTER THAN ETA/NGM...WHICH I THINK ARE A BIT QUICK IN SHEARING IT OUT. TEMPS HIGHLY DEPENDENT ON CLOUD COVER...AND WILL PROBABLY STAY ON LOW SIDE OF GUIDANCE. BUST POTENTIAL IS HIGH AS WE WILL START VERY WARM...SO NOT MUCH SUNSHINE NEEDED TO PUSH TEMPS INTO 90S. FRONT MAKES A VERY SLOW APPROACH MON...HAS HARD TIME CUTTING INTO BERMUDA HIGH. NO FORCING ALOFT TO REALLY HANG MY HAT ON...SO WILL KEEP 30-40ISH POPS IN. TEMPS SLIGHTLY COOLER THAN SUN. EXTENDED: COLD FRONT TRIES TO PUSH THRU LATE TUE OR TUE NIGHT. STILL CLOSE ENOUGH ON WED SO WILL NOT PULL WED POPS JUST YET. MRF IS BACK TO FLAT RIDGE SCENARIO LATE IN THE WEEK. IN ANY CASE DRY FCST THU-SAT LOOKS SAFE FOR NOW. TEMPS NEAR CLIMO FOR MOST OF EXTENDED. CWF: STILL SEEING 4 FT/10 SEC ESE SWELL...BUT EXPECT IT WILL BE MASKED SOMEWHAT BY S/SW WIND WAVE BY SUN. STILL THINK IT WILL MERIT INCREASED RIP THREAT...ESP FOR S FACING BEACHES. OTHERWISE PATTERN REMAINS LARGELY THE SAME WITH SW 15-20 KT THRU THE PERIOD. MAY APPROACH BUT NOT REACH SCA CRITERIA AT VARIOUS TIMES SUN/MON. FCSTID = 35 ILM 78 90 75 87 / 60 40 40 40 LBT 75 90 73 89 / 60 40 40 40 FLO 75 92 73 90 / 60 40 40 40 MYR 79 87 75 86 / 60 40 40 40 .ILM... NC...NONE. SC...NONE. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:18 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.